Stone-Čech compactification

From Encyclopedia of Mathematics
Jump to: navigation, search
The printable version is no longer supported and may have rendering errors. Please update your browser bookmarks and please use the default browser print function instead.

2020 Mathematics Subject Classification: Primary: 54D35 [MSN][ZBL]

The largest compactification $\beta X$ of a completely-regular space $X$. Constructed by E. Čech [1] and M.H. Stone [2].

Let $\{ f_\alpha : X \rightarrow [0,1] \}_{\alpha \in A}$ be the set of all continuous functions $X \rightarrow [0,1]$. The mapping $\phi : X \rightarrow \mathbf{R}^A$, where $\phi(X)_\alpha = f_\alpha(X)$, is a homeomorphism onto its own image. Then, by definition, $\beta X = [\phi(X)]$ (where $[ \cdot ]$ denotes the operation of closure). For any compactification $b X$ there exists a continuous mapping $\beta X \rightarrow b X$ that is the identity on $X$, a fact expressed by the word "largest" .

The Stone–Čech compactification of a quasi-normal space coincides with its Wallman compactification.


[1] E. Čech, "On bicompact spaces" Ann. of Math. , 38 (1937) pp. 823–844
[2] M.H. Stone, "Applications of the theory of Boolean rings to general topology" Trans. Amer. Soc. , 41 (1937) pp. 375–481
[3] R. Engelking, "Outline of general topology" , North-Holland (1968) (Translated from Polish)
[4] P.S. Aleksandrov, "Some results in the theory of topological spaces, obtained within the last twenty-five years" Russian Math. Surveys , 15 : 2 (1960) pp. 23–83 Uspekhi Mat. Nauk , 15 : 2 (1960) pp. 25–95


Instead of Stone–Čech compactification one finds about equally frequently Čech–Stone compactification in the literature.


[a1] R. Engelking, "General topology" , Heldermann (1989)
[a2] L. Gillman, M. Jerison, "Rings of continuous functions" , Springer (1976)
[a3] J.R. Porter, R.G. Woods, "Extensions and absolutes of Hausdorff spaces" , Springer (1988)
[a4] R.C. Walker, "The Stone–Čech compactification" , Springer (1974)
How to Cite This Entry:
Stone-Čech compactification. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by I.G. Koshevnikova (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article